Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 130, NWS Nashville, TN

July 5, 2018Houston County, Humphreys County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 5, 2018, 5:41 PM CDT for Houston County, Humphreys County, Stewart County, Tennessee. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 5:41 PM CDT (22:41 UTC)
Expired
Jul 5, 2018, 6:05 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TN, Humphreys County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 68 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:43 PM CDTTSTM WND DMGIndian Mound, TNTREES DOWN ON HIGHWAY 46
Jul 5, 5:44 PM CDTTSTM WND DMGCumberland City, TNREPORT OF MULTIPLE TREES DOWN IN CUMBERLAND CITY WITH ONE TREE FALLING ON A HOME.
Jul 5, 5:49 PM CDTTSTM WND DMGCumberland City, TNTSPOTTER REPORT OF TREES AND POWER LINES DOWN ON THE 1500 BLOCK OF CUMBERLAND CITY ROAD IN STEWART COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS54 KOHX 052241
SVROHX
TNC083-085-161-052330-
/O.NEW.KOHX.SV.W.0130.180705T2241Z-180705T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
541 PM CDT THU JUL 5 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Stewart County in Middle Tennessee...
  Houston County in Middle Tennessee...
  Northwestern Humphreys County in Middle Tennessee...

* Until 630 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located 7 miles north of
  Erin, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waverly, Dover, Erin, Tennessee Ridge, Cumberland City, Houston
  County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3653 8769 3646 8761 3634 8758 3601 8782
      3612 8792 3617 8792 3622 8795 3626 8794
      3631 8796 3640 8802
TIME...MOT...LOC 2241Z 050DEG 22KT 3642 8768 

HAIL...0.75IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
685 
WWUS54 KOHX 052305
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
605 PM CDT THU JUL 5 2018

TNC083-085-161-052315-
/O.CAN.KOHX.SV.W.0130.000000T0000Z-180705T2330Z/
Stewart TN-Houston TN-Humphreys TN-
605 PM CDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEWART...HOUSTON AND
NORTHWESTERN HUMPHREYS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3653 8769 3646 8761 3634 8758 3601 8782
      3612 8792 3617 8792 3622 8795 3626 8794
      3631 8796 3640 8802
TIME...MOT...LOC 2302Z 050DEG 22KT 3632 8782 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:37 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 3:37 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
337 PM CDT Thu Jul 5 2018

.DISCUSSION...

Heat advisory continues until 8 pm. Current heat index values are
in the 100 to 105 degree range across the area.

Two areas of convection ongoing this afternoon. Across far
southern middle TN, pva is feeding westward across that area.
Then, we are picking up some speed convergence to our north.
Both areas of convection are moving toward the west and southwest as
mid/upper level ridging stretches w-e and is centered to our
northwest. Look for generally 30 pops for tonight but I may make
an upward tweak at transmission time given the upcoming latest
radar trends. Otw, deep moisture not indicated, nor do we see much
upper divergence after 06z which would support more in the way of
overnight activity.

On Friday, convection should become more widespread as a frontal
boundary reaches the area. Should see activity to our north and
across northern middle TN in the morning prior to midday. Then,
the activity will work southward by afternoon. We are not
currently outlooked but I would not be surprised if a strong tstm
or two occurs over the south. Cape values come up to fairly high
values in the afternoon. Sfc heating will be key. Otw, shear
values are very low. Convection chances will remain into early
evening across the north. Further south, pops will linger a bit.

It is July and it is fair to question just how far south the drier
will reach. We do appear to pick up some 18z capping across the
north on Saturday. Moisture however, will still be hanging on
across southern areas. A slightly favorable cape to cap ratio will
still exist south. Thus, small pops will remain down there. In
fact, will keep low pops going across the far south through Sat
nt. Across the north though, pops will be completely out of the
forecast for Sat nt.

For the near term temps, the oppressive humidity will remain
through Friday afternoon. Temps at that time however, will cut
back a good 5 degrees or so. Then, a brief improvement will
begin. Upper 60s for lows Friday night. Saturdays highs will
feature upper 80s with dewpoints in the upper 60s. This is very
close to seasonal(perhaps a degree or two below) but it will feel
great compared to the hideousness we have been plagued with
recently.

In the extended forecast, I hope you did not expected the relief
to last, because its not going to. The upper high which
transitioned westward across the rockies, will now build back to
the east and will set up across the IL and IN area. Southeasterly
fetch will bring the humidity right back in along with increasing
temps. Low pops will be included every day but the upper high will
be the major factor versus any tropical waves or impulses that
attempt to undercut from the south and southeast. Temps will warm
right back into the lower 90s. The heat will then reach its zenith
for the 7 day forecast around mid week when the mid 90s return.

If you are interested in additional bad news, the 6 to 10 day and
the 8 to 14 day outlooks both indicate above normal temps. My
advice, enjoy Saturday.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...As surface temperatures heat up, a CU field is
starting to develop across Middle Tennessee, with scattered
convection expected later this afternoon and into the evening. So
we'll handle this for now with VCTS/CB remarks in the TAF's. Look
for some radiation fog mainly at CSV overnight, then an increased
rain chance tomorrow as a cold front pushes southward across the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      77  88  67  87  71 /  40  70  30  10  10
Clarksville    75  88  66  86  69 /  40  60  20   0   0
Crossville     72  83  66  80  66 /  40  70  30  40  20
Columbia       74  88  68  88  70 /  40  60  30  20  10
Lawrenceburg   73  88  68  87  70 /  40  60  30  30  20
Waverly        74  87  66  86  69 /  30  70  30   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Cheatham-Davidson-
Dickson-Hickman-Houston-Humphreys-Macon-Montgomery-Perry-
Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Williamson-
Wilson.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, Jul 5, 5:00 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Thu Jul 5 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect again today for the Nashville Metro
area and locations to the west, including Clarksville, Dickson,
Waverly, and Centerville. Heat index values will reach 105 to 110 in
the advisory area. For most other locations in Middle Tennessee,
heat index values are expected to range from 100 to 105.

A couple of thunderstorms could become strong today, with gusty
winds, heavy downpours, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely Friday, and some of the thunderstorms
could be strong with gusty winds and frequent lightning. Heavy
downpours may cause some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Storm spotters should report any severe weather or flooding to the
National Weather Service in Nashville.

13

In the hours before

Local storm report, Jul 5, 4:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     6 E LAWRENCEBURG        35.25N  87.23W
07/05/2018                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A TREE BLOCKING DURHAM ROAD.

&&

EVENT NUMBER OHX1800268

MACDONALD
Special weather statement, Jul 5, 4:59 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
459 PM CDT THU JUL 5 2018

TNZ006-052230-
Montgomery TN-
459 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY COUNTY
UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Palmyra and Woodlawn.

LAT...LON 3660 8727 3641 8748 3657 8763 3658 8763
      3664 8752 3664 8734
TIME...MOT...LOC 2159Z 054DEG 14KT 3661 8738

Barnwell
Special weather statement, Jul 5, 5:04 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
504 PM CDT THU JUL 5 2018

TNZ077>079-052245-
Coffee TN-Grundy TN-Warren TN-
504 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...SOUTHEASTERN WARREN AND
NORTHERN GRUNDY COUNTIES UNTIL 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gruetli-Laager, or 13 miles south of McMinnville,
moving west at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manchester, Tullahoma, Gruetli-Laager, Altamont, Coalmont, Beersheba
Springs, Viola, Hillsboro, Pelham, Arnold AFB and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 8598 3531 8600 3534 8603 3536 8615
      3534 8620 3535 8621 3535 8625 3537 8626
      3538 8625 3539 8627 3541 8625 3541 8626
      3545 8625 3545 8624 3546 8625 3550 8624
      3561 8564 3544 8557 3529 8591
TIME...MOT...LOC 2204Z 071DEG 23KT 3549 8580

Barnwell
Special weather statement, Jul 5, 5:09 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
509 PM CDT THU JUL 5 2018

TNZ093-052300-
Wayne TN-
509 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE COUNTY UNTIL 600
PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinwood, or 12 miles south of Waynesboro, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Collinwood, Cypress Inn and Lutts.

LAT...LON 3500 8796 3501 8799 3522 8798 3525 8798
      3523 8761 3500 8761
TIME...MOT...LOC 2209Z 088DEG 25KT 3514 8774

Shamburger
Special weather statement, Jul 5, 5:22 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
522 PM CDT THU JUL 5 2018

TNZ005-006-023-052300-
Stewart TN-Montgomery TN-Houston TN-
522 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHERN STEWART AND CENTRAL HOUSTON COUNTIES UNTIL 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fort Campbell North, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Cumberland City, Indian Mound, Palmyra
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8761 3648 8740 3620 8765 3623 8772
      3624 8777 3645 8803
TIME...MOT...LOC 2222Z 049DEG 20KT 3650 8755

Barnwell
Local storm report, Jul 5, 5:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     2 ENE CHAPMANSBORO      36.32N  87.11W
07/05/2018                   CHEATHAM           TN   EMERGENCY MNGR

            SEVEREL TREES DOWN OR SNAPPED AT THE TOPS ON SWEETHOME
            ROAD, CHEATHAM DAM HIGHWAY, HAZLEWOOD ROAD, JUSTICE
            ROAD, AND WINNWOOD ROAD. A FEW HOMES SUSTAINED VINYL
            SIDING DAMAGE.

0254 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
07/05/2018                   COFFEE             TN   SOCIAL MEDIA

            FACEBOOK PICTURE OF A TREE DOWN ON LYNN STREET IN
            TULLAHOMA. TIME ESTIMATED BASED ON RADAR.

0355 PM     TSTM WND DMG     PULASKI                 35.20N  87.03W
07/05/2018                   GILES              TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON EAST JEFFERSON STREET.

0415 PM     TSTM WND DMG     6 ESE LAWRENCEBURG      35.20N  87.24W
07/05/2018                   LAWRENCE           TN   EMERGENCY MNGR

            REPORTS OF A ROOF BLOWN OFF SHED AT WESTSIDE ROAD IN
            EXTREME EASTERN LAWRENCE COUNTY.

0420 PM     TSTM WND DMG     5 SE LAWRENCEBURG       35.20N  87.26W
07/05/2018                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A TREE DOWN BLOCKING DURHAM ROAD.

0430 PM     TSTM WND DMG     4 S LAWRENCEBURG        35.19N  87.33W
07/05/2018                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF TREE DOWN BLOCKING THE ROADWAY AT 116 DUNN
            LEOMA ROAD

0434 PM     TSTM WND DMG     1 SW LAWRENCEBURG       35.24N  87.35W
07/05/2018                   LAWRENCE           TN   911 CALL CENTER

            REPORT OF TREE DOWN BLOCKING SKYLINE DRIVE IN
            LAWRENCEBURG.

&&

EVENT NUMBER OHX1800263 OHX1800264 OHX1800265 OHX1800266 OHX1800268
OHX1800269 OHX1800267

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:33 PM CDTSpecial Weather StatementOHXLawrence42 min
Jul 4, 8:03 PM CDTSpecial Weather StatementOHXWayne42 min
Jul 4, 8:43 PM CDTSpecial Weather StatementOHXWayne32 min
Jul 5, 1:39 AM CDTSpecial Weather StatementOHXCheatham36 min
Jul 5, 2:12 AM CDTSpecial Weather StatementOHXMontgomery33 min
Jul 5, 3:14 AM CDTHeat AdvisoryOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 11 more17 hr
Jul 5, 3:44 PM CDTSpecial Weather StatementOHXGiles31 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence35 min
Jul 5, 4:07 PM CDTSpecial Weather StatementOHXMontgomery53 min
Jul 5, 4:27 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne48 min
Jul 5, 4:59 PM CDTSpecial Weather StatementOHXMontgomery31 min
Jul 5, 5:04 PM CDTSpecial Weather StatementOHXCoffee, Grundy41 min
Jul 5, 5:09 PM CDTSpecial Weather StatementOHXWayne51 min
Jul 5, 5:22 PM CDTSpecial Weather StatementOHXHouston, Stewart38 min
Jul 5, 5:51 PM CDTSpecial Weather StatementOHXVan Buren39 min
Jul 5, 5:58 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren32 min
Jul 5, 6:13 PM CDTAreal Flood AdvisoryOHXGrundy, Van Buren, Warren2 hr
Jul 5, 6:21 PM CDTSpecial Weather StatementOHXMaury24 min
Jul 5, 6:33 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 5, 6:35 PM CDTSpecial Weather StatementOHXVan Buren, Warren40 min
Jul 5, 6:45 PM CDTSpecial Weather StatementOHXMaury45 min
Jul 5, 6:56 PM CDTSpecial Weather StatementOHXStewart34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.